Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 74, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 9, 2003, 7:57 PM CDT for Anderson County, Coffey County, Franklin County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2003, 7:57 PM CDT (00:57 UTC)
- Expired
- May 9, 2003, 8:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Anderson County, KS, Coffey County, KS, Franklin County, KS
The radar
The Topeka radar (KTWX), 117 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 7:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.0 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 173 J/kg
- Mixed-layer CIN
- -412 J/kg
- Mixed-layer LCL
- 1579 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 422 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 100057 SVRTOP KSC003-031-059-100145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 756 PM CDT FRI MAY 9 2003 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ANDERSON COUNTY IN EAST CENTRAL KANSAS SOUTHEASTERN COFFEY COUNTY IN EAST CENTRAL KANSAS SOUTHEASTERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS * UNTIL 845 PM CDT * AT 751 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 19 MILES SOUTHWEST OF COLONY...OR ABOUT 14 MILES WEST OF IOLA...MOVING NORTHEAST AT 55 MPH. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES RAPIDLY. LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3805 9563 3804 9541 3824 9510 3856 9508 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:20 PM CDT, 4 hours 37 minutes earlier.
Area forecast discussion, May 9, 3:20 PM CDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 320 PM CDT FRI MAY 9 2003 MAIN FORECAST CONCERN DEALS WITH CHANCE FOR CONVECTION THROUGH SATURDAY. MODELS ARE IN GOOD AGREEMENT THROUGH THE NEXT 48 HOURS. AN OLD BOUNDARY WAS LOCATED ACROSS THE SOUTH EAST CORNER OF KS AND WAS STARTING TO SLOWLY MOVE BACK TO THE NORTH AS A SURFACE LOW DEEPENS OVER NORTHWEST NM. AS THE LLV JET INCREASES...THIS BOUNDARY SHOULD PROVIDE THE FOCUS FOR THUNDERSTORMS DEVELOPMENT THIS EVENING. THE BETTER INSTABILITY LOOKS TO STAY TO THE SOUTH AND EAST BUT CAPES ARE PROGGED TO BE AROUND 2000 J/KG OVER PARTS OF EAST CENTRAL KS. STORMS ARE EXPECTED TO BE ELEVATED FOR THE MOST PART INDICATING LARGE HAIL AS THE PRIMARY THREAT. AN ISOLATED TORNADO CAN NOT BE RULED OUT IF A STORM IS ABLE TO FORM ALONG THE BOUNDARY BEFORE SUNSET. AS THE SURFACE LOW MOVES ACROSS OK AND INTO CENTRAL KS...PRECIP SHOULD SPREAD ACROSS NORTHEAST AND NORTH CENTRAL SECTIONS GENERALLY AFTER MIDNIGHT. HELD ONTO CHANCE POPS FOR THE WHOLE FORECAST AREA ON SATURDAY FOR COORDINATIONS PURPOSES. HOWEVER THINK THE DRY SLOT WILL WORK ITS WAY INTO EAST CENTRAL AND PARTS OF NORTHEAST KS...ESPECIALLY DURING THE AFTERNOON. THE BETTER CHANCES FOR PRECIP SAT AFTERNOON WILL BE ALONG THE NEB STATE LINE AS THE LOW MOVES TO THE NORTHEAST. CONSIDERED INSERTING A SLIGHT CHANCE FOR SHOWERS SAT EVENING NEAR THE NEB AND MO STATE LINES BUT ANY SHOWERS THAT ARE LEFT SHOULD MOVE OUT QUICKLY IN THE EVENING. SURFACE RIDGE BUILDS INTO THE REGION SATURDAY NIGHT AND SUNDAY AND COOLER TEMPS FROM PREVIOUS FORECAST LOOK GOOD. DO NOT HAVE A LOT OF CONFIDENCE IN THE MODELS FOR THE REST OF THE FORECAST. THE GFS AND ECMWF ARE AT ODDS WITH THE SYNOPTIC PATTERN AND ITS EVOLUTION THROUGH NEXT WEEK. HAVE FOLLOWED THE LEAD OF HPC AND LEANED TOWARDS THE ECMWF BUT WITH UNCERTAINTY DID NOT MAKE ANY DRASTIC CHANGES TO PREVIOUS FORECAST. .TOP...NONE. WOLTERS
Hazardous weather outlook, May 9, 4:02 PM CDT, 3 hours 55 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-101000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 402 PM CDT FRI MAY 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SOUTHEAST KANSAS AND MAY SPREAD INTO EAST CENTRAL KANSAS BETWEEN 7 AND 9 PM. THE AREAS MOST AT RISK FOR SEVERE WEATHER ARE SOUTH AND EAST OF A LINE FROM HERINGTON TO HOLTON. LARGE HAIL IS THE MAIN SEVERE WEATHER CONCERN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE AGAIN TUESDAY NIGHT THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS EVENING ACROSS EAST CENTRAL KANSAS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE) WOLTERS
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 2:10 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Morris | 50 min |
| May 10, 2:16 AM CDT | Severe Thunderstorm Warning | TOP | Washington | 29 min |
| May 10, 2:32 AM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 43 min |
| May 10, 2:45 AM CDT | Severe Thunderstorm Warning | TOP | Morris | 45 min |
| May 10, 2:59 AM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 46 min |
| May 10, 3:04 AM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 26 min |
| May 10, 3:17 AM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 28 min |
| May 10, 3:37 AM CDT | Tornado Warning | TOP | Coffey, Lyon | 53 min |
| May 10, 3:58 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage | 47 min |
| May 10, 4:29 AM CDT | Tornado Warning | TOP | Anderson, Coffey, Franklin | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.